Drug interaction leading to prolonged sedation in a postoperative high risk coronary bypass surgery patient
Related Experiment Video
Updated: Jun 1, 2026

Drug-Induced Sleep Endoscopy (DISE) with Target Controlled Infusion (TCI) and Bispectral Analysis in Obstructive Sleep Apnea
Published on: December 6, 2016
Shrikant Bobade1, Vinay Kulkarni, Sudhir Dhumne
1Department of Anaesthesiology and Critical Care, CARE Hospital, Nagpur, India.
Abstract:
Use of midazolam infusion in mechanically ventilated patient is an established practice in critical care. In our case, the use of erythromycin as a prokinetic agent for better tolerance of enteral feeding and paralytic ileus led to an interaction between midazolam and erythromycin, which resulted in prolonged and deeply sedated patient. In a critically ill patient, there is always a possibility of multiple drug interactions. It is important to understand them and they should be considered before starting new medication.
Related Concept Videos
Parenteral Anesthetics: Overview
Stages of General Anesthesia
Sedatives and Hypnotics Drugs: Miscellaneous Agents
Melatonin congeners like ramelteon (Rozerem) and tasimelteon (Hetlioz) selectively bind to melatonin receptors (MT1 and MT2) and thus mimic the actions of melatonin, a hormone that regulates sleep-wake cycles. Tasimelteon is primarily used for non-24-hour sleep-wake disorder, common in blind patients. They are also used to treat conditions like insomnia...
General Anesthesia: Overview
General anesthesia induces unconsciousness in the whole body, while the others target specific areas or sensations. It is administered to minimize adverse effects, maintain...
Skeletal Muscle Relaxants: Adverse Effects
Unlike...
Sedatives and Hypnotics: Overview
Sedative-hypnotics are categorized into barbiturates, benzodiazepines (BZDs), and non-benzodiazepines or Z-drugs. These drugs work by suppressing central nervous system activity, and this suppression is dose-dependent. Older sedative medications, like barbiturates, follow a linear curve in...